North Carolina, 2020Flash Flood in North Carolina, August 21, 2020
August 21, 2020 · NWS RNK · 1 event in 1 county or zone
Southwest winds aloft were responsible for carrying deep tropical moisture across the Piedmont during the morning of the 21st, while northeasterly flow near the surface was in place due to high pressure wedged against the eastern face of the Appalachians. 77 measured from the morning sounding at KGSO, as well as very light mean winds, set the stage for slow-moving, highly efficient rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Southwest winds aloft were responsible for carrying deep tropical moisture across the Piedmont during the morning of the 21st, while northeasterly flow near the surface was in place due to high pressure wedged against the eastern face of the Appalachians. The high moisture content across the Piedmont, with a precipitable water value of 1.77 measured from the morning sounding at KGSO, as well as very light mean winds, set the stage for slow-moving, highly efficient rainfall. This would be over soils that, in many areas, were 50-75 percent saturated to start the day due to earlier rainfall events per FLASH estimates.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 21, 7:53 AM EST, 52 minutes earlier.
Area forecast discussion, Aug 21, 7:53 AM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
853 AM EDT Fri Aug 21 2020
.SYNOPSIS...
An upper level trough of low pressure will remain nearly
stationary over the general region through the remainder
of this week. This will favor numerous to widespread showers
and thunderstorms. The rain may be heavy at times today
and tonight especially along the Blue Ridge and into the
Highlands of Virginia and the High Country of North Carolina.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 845 AM EDT Friday...
We expanded the Flash Flood Watch to include Henry, Stokes and
Yadkin Counties.
As of 430 AM EDT Friday...
A Flash Flood Watch is in effect today and tonight for counties
adjacent to the Blue Ridge. Upslope areas of the central and
southern Appalachians will be the focus for the heaviest rain.
A closed low over the Mississippi/TN valley is forecast to
slowly move northeast today. This will result in an increase in
forcing aloft and an increase in the low level southeasterly
flow on the east side of the Appalachians. The low level airmass
will be moisture rich (note GSO evening sounding with PWAT of
1.75) with a deep warm cloud layer exceeding 10kft in depth and
warmer than 0 deg C. If you run this sort of airmass up against
the mountains...then expect an enhancement of the upward
vertical motion and a very rain efficient environment.
Going forecast will reflect prolific showers today with
embedded thunderstorms. Rain, heavy at times, will likely result
in QPF of 1 to 2 inches near the Blue Ridge with pockets of 3+
inches. Away from the mountains and foothills, the showers will
be more scattered in nature, thus mitigating the need for a
flood watch for those areas attm.
Temperatures today will be tempered by the abundant cloud cover
most area getting no warmer than the 70s and potentially not
getting out of the 60s across the higher elevations.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 430 AM EDT Friday...
The upper level trough that has been in place of the Mississippi
River Valley this week will stay anchored there through Saturday and
begin to break down on Sunday. The continued moisture advection will
again fire up storms and showers throughout the CWA on Saturday
afternoon.
As high pressure builds on Sunday, a lack of forcing will reduce
storm coverage compared to Saturday, but enough moisture and diurnal
heating will kick up some storms. With heating as the primary
forcing mechanism, activity ought to quickly dissipate after sundown.
The breaking trough and increasing pressure will lead to an overall
heating trend throughout the weekend. Temps will be at or just above
normal, with highs in the mid/upper 80s east of the Blue Ridge, and
uppers 70s/low 80s west.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 430 AM EDT Friday...
Broad ridging continues to build over much of the eastern CONUS, so
with westerly flow and high pressure, next week will be warm and
less showery. There will still be a chance for isolated storms, but
extensive coverage is very unlikely. As we reach the end of the
week, we will be following the remnants of TD13 (or whatever it may
end up named), as it could impact our weather and bring some
tropical moisture into the area or upstream of us.
&&
.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
As of 500 AM EDT Friday...
Poor flight conditions are expected across the mountains today
and tonight as widespread showers and embedded thunderstorms
develop and move north along the spine of the Appalachians.
Expect highly variable cloud bases and visibilities with sub-VFR
a high likelihood west of Danville (KDAN) and Lynchburg (KLYH).
Surface winds are expected to remain generally light.
Extended Aviation Discussion...
An upper level trough to the west should keep chances of showers
and thunderstorms in the forecast for Saturday/Sunday. Periods
of sub- VFR conditions are also likely during the early mornings
due to low clouds and fog. By Sunday, high pressure should push
further southward and spread over the Mid Atlantic on Monday to
bring drier conditions and improved flying conditions overall
for early next week.
&&
.HYDROLOGY...
As of 500 AM EDT Friday...
There is a chance for rainfall to exceeding flash flood
guidance along the spine of the Southern and Central
Appalachians and Foothills of the Blue Ridge.
Prolific shower/storm activity today and tonight is expected to
lead to rainfall amounts of 1 to 3 inches and pockets of 3+
inches for the NC/VA Blue Ridge, Highlands of VA and High
Country of NC and including parts of the New River Valley.
HREF neighborhood probabilities are high for 2"+ amounts
(45-80%) from northern Georgia, northeastward across the Upstate
of South Carolina, western North Carolina into Southwest
Virginia and pockets of 3"+ probabilities in excess of 50%.
Hourly precip totals of 1"+ are expected resulting in runoff
issues due to stream flows that are above to much above average
as per the National Water Model.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through late tonight for VAZ009>020-022>024-
032>035-043.
NC...Flash Flood Watch through late tonight for NCZ001>004-018>020.
WV...None.
&&
SYNOPSIS...PM
NEAR TERM...BMG/PM
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...PM
HYDROLOGY...PMHazardous weather outlook, Aug 21, 7:50 AM EST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
850 AM EDT Fri Aug 21 2020
VAZ007-WVZ042>044-507-508-221300-
Tazewell-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
850 AM EDT Fri Aug 21 2020
This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.
.DAY ONE...Today and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001>004-018>020-VAZ009>020-022>024-032>035-043-221300-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-
850 AM EDT Fri Aug 21 2020
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ005-006-VAZ044>047-058-059-221300-
Rockingham-Caswell-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
850 AM EDT Fri Aug 21 2020
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.
.DAY ONE...Today and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
RCS
Flash Flood, Stokes
- When
- August 21, 8:45 AM EST to 10:45 AM EST
- Where
- Stokes County, 1.33 mi SE of Volunteer to 1.52 mi SE of Volunteer
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.355, -80.406
Radar estimated that between 2 to 4 inches fell from a thundestorm across much of the West Prong of the Little Yadkin River basin, much of this within a 2-hour period. One personal mesonet station recorded 6.18 inches storm total (suspect data, but not impossible). CREST unit streamflow across the basin ranged from 400/ to 700 cfs/mi^2, with average return intervals ranging from 50- to nearly 200-year events. This basin is 8.3 mi^2 in size across rural, modestly hilly land. The West Prong of the Little Yadkin River overflowed its banks and flooded both Volunteer Road and Tillotson Road, making the roads impassible until the floodwaters receded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New Mexico, August 21, 2020$132,000 · 1 in hail · 5 events
- Lightning Strike in Mississippi, August 21, 2020$25,000 · 1 event
- Damaging Winds in Vermont, August 21, 2020$20,000 · 50 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 21, 20208 events
- Tornado and Hail in South Dakota, August 21, 2020EF0 · 5 events
- Damaging Winds in Florida, August 21, 202054 kt wind · 4 events
- Hail and Damaging Winds in Michigan, August 21, 2020$3,000 · 1 in hail · 4 events
- Hail in Wisconsin, August 21, 20201.25 in hail · 4 events
- Flash Flood and Hail in Michigan, August 21, 20200.88 in hail · 3 events
- Damaging Wind in Florida, August 21, 202052 kt wind · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 21, 202052 kt wind · 1 event
- Damaging Wind in South Carolina, August 21, 202052 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916228.